Idaho, 2010

Damaging Winds in Idaho, July 30, 2010

July 30, 2010 · NWS PIH · 2 events in 2 counties and zones

Severe thunderstorm winds at multiple sites.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

Severe thunderstorm winds at multiple sites.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at Jul 30, 12:41 PM MST, 2 hours 59 minutes earlier.

Area forecast discussion, Jul 30, 12:41 PM MST, 2 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
141 PM MDT FRI JUL 30 2010

.DISCUSSION...

MONSOONAL MOISTURE CONTINUES ACROSS THE REGION. THIS MOISTURE WILL
CONTINUE TO INTERACT WITH THE AFTERNOON HEATING TO PRODUCE
ISOLATED TO SCATTERED THUNDERSTORMS ACROSS THE AREA UNTIL SUNDAY.
A COLD FRONT IS EXPECTED TO ARRIVE ON SUNDAY AND THIS WILL PUSH
MOST OF THE MOISTURE AWAY FROM THE REGION AND DROP THE
TEMPERATURE A COUPLE OF DEGREES. THE COOL DOWN WILL BE SHORT LIVED
AS WARM AIR IS EXPECTED TO QUICKLY BUILD BACK IN NEXT WEEK. GFS
AND EUROPEAN CONTINUE TO SHOW THAT THE MONSOONAL MOISTURE WILL BE
CLOSE TO THE REGION...CLOSE ENOUGH TO SUPPORT SLIGHT CHANCES FOR
THUNDERSTORMS NEXT WEEK.

&&

.AVIATION...ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE ONCE
AGAIN THIS AFTERNOON AND EVENING. THE STORMS WILL HAVE THE POTENTIAL
TO PRODUCE GUSTY WINDS IN EXCESS OF 50 MPH ALONG WITH LOCALLY HEAVY
RAIN. KBYI AND KSUN WILL BE THE MOSTLY LIKELY TAF SITES AFFECTED BY
THUNDERSTORMS THIS EVENING. VFR CONDITIONS WILL BE THE RULE OUTSIDE
OF THE STORMS.

&&

.FIRE WEATHER...THE LOW PRESSURE TROUGH THAT HAS BEEN ALONG THE WEST
COAST THE PAST FEW DAYS WILL MOVE SLIGHTLY INLAND OVER WASHINGTON
AND OREGON THE NEXT COUPLE OF DAYS. THAT WILL BRING DRIER AIR INTO
SOUTHEAST IDAHO BY SUNDAY AND SET UP A BREEZY DAY...GUSTS IN THE MID
TO UPPER 20S AND RH IN THE LOWER TO MIDDLE TEENS FOR THE ARCO DESERT
AREA SUNDAY AFTERNOON. IN THE MEANTIME...THE AIR IS STILL QUITE
MOIST AND UNSTABLE. A RED FLAG WARNING REMAINS IN EFFECT FOR ZONES
409 AND 412 THIS EVENING. SOME LIGHTING STRIKES ALREADY OBSERVED
NEAR RICHFIELD. SUSPECT A FEW OF THESE STORMS WILL CONTINUE TO TRACK
TOWARDS ARCO THE NEXT FEW HOURS. LIGHTNING MAY ONLY BE ISOLATED AND
NOT QUITE MERITING INCLUSION OF THE UPPER PLAIN IN THE WARNING.
SECOND...THERE IS SOME FORCING ALOFT COMBINED WITH A DEVELOPING
SURFACE LOW IN NEVADA TO SUGGEST A FEW THUNDERSTORMS MAY DEVELOP
NEAR SUNRISE SATURDAY BETWEEN DIETRICH AND ATOMIC CITY. THOUGHT AT
THE MOMENT IS IT WILL BE MORE ISOLATED THUNDER AND LIGHTNING AS
WELL. RS

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 10 PM MDT THIS EVENING IDZ017-022.

&&
Hazardous weather outlook, Jul 30, 8:34 AM MST, 7 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
934 AM MDT FRI JUL 30 2010

IDZ017>025-031-032-311200-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
934 AM MDT FRI JUL 30 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...TODAY AND TONIGHT

ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS WILL AFFECT EASTERN
IDAHO. THE BEST CHANCES WILL BE ACROSS CENTRAL AND WESTERN
PORTIONS OF THE FORECAST AREA THROUGH EVENING. SMALL HAIL...BRIEF
HEAVY RAIN AND WIND GUSTS IN EXCESS OF 50 MPH ARE POSSIBLE. A RED
FLAG WARNING HAS BEEN ISSUED FOR PORTIONS OF THE MAGIC VALLEY AND
SOUTH CENTRAL HIGHLANDS. PLEASE REFER TO BOIRFWPIH FOR DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

FOR SATURDAY...MORE SHOWERS AND STORMS ARE IN THE FORECAST. THE
HIGHEST CHANCES WILL ACROSS NORTHERN AND EASTERN PARTS OF OUR
AREA. ONCE AGAIN...STRONG TO MARGINALLY SEVERE STORMS ARE POSSIBLE
WITH SMALL HAIL...BRIEF HEAVY RAIN AND WIND GUSTS IN EXCESS OF
50MPH CAN BE EXPECTED.

DRIER CONDITIONS WILL RETURN BY SUNDAY...WITH LIMITED
SHOWER/THUNDERSTORM CHANCES FOR THE MOUNTAINS STAYING WITH US
THROUGH NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

In the hours before

Special weather statement, Jul 30, 2:45 PM MST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO
345 PM MDT FRI JUL 30 2010

IDZ017-022-302245-
MINIDOKA ID-CASSIA ID-
345 PM MDT FRI JUL 30 2010

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  WESTERN CASSIA COUNTY IN SOUTH CENTRAL IDAHO
  SOUTHWESTERN MINIDOKA COUNTY IN SOUTH CENTRAL IDAHO

UNTIL 445 PM MDT.

AT 342 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES SOUTHEAST
OF HANSEN TO 7 MILES NORTH OF MARION TO 14 MILES SOUTHWEST OF
OAKLEY..AND MOVING EAST AT 20 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS IMPACTED INCLUDE...
   MARION...
   LOCUST...
   LOCUST AND  OAKLEY...
   BASIN...
   BURLEY...
   ALBION...
   HEYBURN... ELBA... RUPERT AND  DECLO...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4236 11400 4241 11421 4242 11407 4250 11407
      4251 11405 4253 11394 4256 11393 4263 11369
      4254 11333 4215 11354 4199 11415 4199 11419
TIME...MOT...LOC 2145Z 250DEG 18KT 4245 11412 4239 11388
          4209 11404

HANKO
Local storm report, Jul 30, 3:30 PM MST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO
430 PM MDT FRI JUL 30 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     HAIL             10 WSW BURLEY           42.48N 113.97W
07/30/2010  M0.25 INCH       CASSIA             ID   TRAINED SPOTTER

            0.21 INCHES OF RAIN IN 15 MINUTES

0405 PM     HAIL             6 W BURLEY              42.53N 113.91W
07/30/2010  E0.50 INCH       MINIDOKA           ID   TRAINED SPOTTER

            HEAVY RAIN AS WELL

0405 PM     TSTM WND GST     4 S CENTRAL INL         43.53N 112.95W
07/30/2010  M56.00 MPH       BUTTE              ID   MESONET

            CENTRAL FACILITIES - INL

0405 PM     TSTM WND GST     4 WSW SOUTHWEST INL     43.50N 113.05W
07/30/2010  M56.00 MPH       BUTTE              ID   MESONET

            RADIOACTIVE WASTE MANAGEMENT - INL

&&

CHATTINGS

The radar

The Pocatello radar (KSFX), 106 km away, was scanning. The volume nearest the first event began at 22:39 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jefferson

When
July 30, 3:40 PM MST to 3:50 PM MST
Where
Jefferson County, 1 mi WNW of Camas
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
44.005, -112.239

Hamer ARL FRD mesonet site recorded 63 mph wind gust.

Thunderstorm Wind, Power

When
July 30, 4:24 PM MST to 4:34 PM MST
Where
Power County, (Pih)pocatello Muni
Measured
52 kt (60 mph) measured gust
Reported by
Official NWS Observations
Coordinates
42.920, -112.600

Sixty mph wind gust at Pocatello Regional Airport.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2010Every state in 2010This day in weather historyWarnings in Idaho, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 253782, 253780.